To the Editor.—
A recent report (239:1395, 1978) described two cases of multiple sterile abscesses at sites of intramuscular injection of meperidine and attributed these to drug hypersensitivity. More likely they were caused by too short a needle, which failed to reach muscle and deposited the medication into subcutaneous fat. Slower absorption in subcutaneous fat allows greater tissue reaction to the irritant or ischemic qualities of the longerpersisting medication, leading to persistent, painful, encapsulated nodules or local necroses, commonly called sterile abscesses. Nurses commonly observe these persistently painful lumps, often without any idea of their relation to poor injection techniques.1
Zelman S. Abscesses From Parenteral Injection. JAMA. 1978;240(1):23. doi:10.1001/jama.1978.03290010027011
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: